Alert archive / New York / Flash Flood Warnings in 2019
Flash Flood Warning 18, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 23, 2019, 7:17 AM EDT for Suffolk County, New York. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2019, 7:17 AM EDT (11:17 UTC)
- Expired
- Jul 23, 2019, 9:15 AM EDT
- In force
- 118 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 37 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 7:50 AM EDT | FLASH FLOOD | 1 E West Hills, NY | WEST HILLS RD FLOODED BY INTERSECTION WITH CHICHESTER RD. CARS STALLED IN THE DEEP WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 11.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1736 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 11.2
The text
As transmitted.
831
WGUS51 KOKX 231117
FFWOKX
NYC103-231315-
/O.NEW.KOKX.FF.W.0018.190723T1117Z-190723T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
717 AM EDT Tue Jul 23 2019
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
Western Suffolk County in southeastern New York...
* Until 915 AM EDT.
* At 714 AM EDT, Doppler radar indicated moderate to heavy rain
across the warned area. The northwest portion of Suffolk County is
the most susceptible due to rainfall yesterday, and current
location of heavier rain per radar. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Commack, Huntington Station, Huntington, Northport, Dix Hills,
Smithtown and Melville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4065 7342 4084 7345 4094 7350 4095 7345
4094 7342 4097 7339 4094 7334 4095 7329
4092 7322 4093 7317 4097 7317 4098 7315
4097 7315 4091 7310 4072 7320
$$
PW1 follow-up statement
304
WGUS71 KOKX 231216
FFSOKX
Flash Flood Statement
National Weather Service New York NY
816 AM EDT Tue Jul 23 2019
NYC103-231315-
/O.CON.KOKX.FF.W.0018.000000T0000Z-190723T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Suffolk NY-
816 AM EDT Tue Jul 23 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM EDT FOR
WESTERN SUFFOLK COUNTY...
At 814 AM EDT, Doppler radar indicated moderate to heavy rain across
the warned area. Up to one inch of rain has already fallen. Flash
flooding is expected.
Some locations that will experience flooding include...
Islip, Brentwood, Commack, Huntington Station, Deer Park,
Lindenhurst, Hauppauge, Huntington, Stony Brook, Babylon, Northport,
Dix Hills, Smithtown, Bay Shore and Melville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4065 7342 4084 7345 4094 7350 4095 7345
4094 7342 4097 7339 4094 7334 4095 7329
4092 7322 4093 7317 4097 7317 4098 7315
4097 7315 4091 7310 4072 7320
$$
BCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 6:34 AM EDT, 43 minutes earlier.
Area forecast discussion, Jul 23, 6:34 AM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service New York NY
634 AM EDT Tue Jul 23 2019
.SYNOPSIS...
Waves of low pressure ride along a frontal boundary stalled near
the area through the day and into tonight. High pressure builds
from the west on Wednesday, allowing the boundary to move east
of the area. High pressure remains over the area into the
weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The heaviest showers this morning have produced three quarters
to around an inch of rain in an hour, leading to additional
flash flooding. This last batch of steady rain will continue to
work through the area over the next several hours before
precipitation becomes more scattered by afternoon. Only minor
changes were made with this update, and the forecast appears to
be on track.
With precipitable water values remaining around 2 inches
through this morning, the Flash Flood Watch was extended through
noon today. The watch was also extended eastward to include the
remainder of the forecast area as many locations have already
received 1-2 inches of rain with an additional half to one inch
of rain expected. At this point the best instability remains
offshore, so the majority of the precipitation should fall as
heavy showers, with only isolated thunder possible.
The bulk of the precipitation will come to an end late this
morning as the wave exits the area, but the chance of showers
will linger across the area through this afternoon with the
front just offshore and an upper level trough over the region.
Under plenty of cloud cover, temperatures will be below normal,
with highs only rising into the mid 70s.
There is a moderate risk of rip currents for the Atlantic Ocean
beaches today, possibly becoming high this afternoon across
eastern Suffolk County.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The final wave along the front passes offshore overnight, but
with the front continuing to gradually shift south, the best
chances for precipitation will be across Long Island and far
southeastern Connecticut. Depending on how close to the coast
the final wave passes, patchy fog development is possible in
areas where winds become light.
Dry conditions return Wednesday morning as the front shifts
farther offshore and high pressure builds in from the west.
Under increasingly sunny skies, temperatures are expected to
rise into the lower 80s.
There is a low risk of rip currents at the Atlantic Ocean
beaches on Wednesday
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Strong polar upper low drops into Hudson Bay during the mid to late
week, gradually shearing the closed low currently over Northern
Quebec towards Greenland. The associated deep Eastern US troughing
will slowly weaken through the week as a result, with weak upper
ridging signaled for the weekend ahead of the next closed
shearing eastward just north of the Great lakes.
At the surface, generally tranquil conditions expected, with weak
and elongated high pressure sprawled across the Eastern US in wake
of the offshore cold front slowly drifting eastward. A gradual
moderation in temps expected through the period, starting a
seasonable levels with comfortable humidity mid week and rising to
above seasonal with increasing humidity late week into the
weekend.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Waves of low pressure will ride along a stalled frontal boundary
near the area into tonight.
Additional showers will affect the TAF sites through this
afternoon. Generally expect deteriorating cigs and vsbys with
widespread MVFR or lower through much of the TAF period. VFR
conditions are not expected to return until the middle to late
part of Tuesday as a cold front moves across the terminals.
Winds remain fairly tricky initially with multiple boundaries
moving across the area. Winds should generally be from the
north/northeast less than 10kt before turning toward a more
northwesterly direction after daybreak.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments likely for changing flight
categories. Low confidence in wind forecast.
The afternoon KJFK haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.
KLGA TAF Comments: Low confidence in wind forecast. Amendments
likely.
The afternoon KLGA haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.
KEWR TAF Comments: Low confidence in wind forecast. Amendments
likely.
The afternoon KEWR haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.
KTEB TAF Comments: Low confidence in wind forecast. Amendments
likely.
KHPN TAF Comments: Amendments likely for changing flight
categories. Low confidence in wind forecast.
KISP TAF Comments:Amendments likely for changing flight
categories. Low confidence in wind forecast.
.OUTLOOK FOR 00Z WEDNESDAY THROUGH SATURDAY...
.Tuesday afternoon...Scattered showers, with MVFR or lower
conditions expected.
.Wednesday though Saturday...VFR.
&&
.MARINE...
A front will remain stalled over the waters today, with waves
of low pressure passing along it. Any showers and thunderstorms
that develop along or near the boundary will likely have locally
heavy downpours with visibility restrictions, and the potential
for gusty winds. Winds will remain light outside of any
thunderstorms.
With seas on the ocean waters increasing to 5 feet this morning,
a Small Craft Advisory remains in effect. Seas will begin to
subside this evening, although they are expected to remain at
least 5 feet into tonight east of Moriches Inlet.
Once seas subside tonight, conditions are expected to remain
below SCA criteria into the weekend as high pressure builds into
the area.
&&
.HYDROLOGY...
The Flash Flood Watch has been extended until noon today and
expanded to include the entire CWA. Basin average rainfall
amounts of 1 to 3 inches occurred through Monday evening, and
additional rainfall of 1/2 to 1 inch this morning falling on
already saturated ground could lead to flash flooding. This will
be especially true in areas of poor drainage, low-lying areas,
and in urban areas. A few fast reacting rivers and streams may
also see rises, with flooding possible.
Once the steadiest rain moves out of the area late this
morning/early this afternoon, no hydrologic impacts are expected
through the remainder of the week.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until noon EDT today for CTZ005>012.
NY...Flash Flood Watch until noon EDT today for NYZ067>075-078>081-
176>179.
NJ...Flash Flood Watch until noon EDT today for NJZ002-004-006-
103>108.
MARINE...Small Craft Advisory for hazardous seas until 6 PM EDT this
evening for ANZ353-355.
Small Craft Advisory for hazardous seas until 2 AM EDT
Wednesday for ANZ350.
&&
SYNOPSIS...FEB
NEAR TERM...FEB
SHORT TERM...FEB
LONG TERM...NV
AVIATION...CB
MARINE...FEB/NV
HYDROLOGY...Fig/NV
EQUIPMENT...Hazardous weather outlook, Jul 23, 4:11 AM EDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service New York NY 411 AM EDT Tue Jul 23 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-241000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 411 AM EDT Tue Jul 23 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ANZ330-335-338-340-345-350-353-355-241000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 411 AM EDT Tue Jul 23 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 5:56 AM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
556 AM EDT TUE JUL 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 AM FLASH FLOOD PLEASANTVILLE 41.14N 73.78W
07/23/2019 WESTCHESTER NY BROADCAST MEDIA
SAW MILL RIVER PARKWAY CLOSED NORTHBOUND AT MARBLE
AVENUE (EXIT 27) AND SOUTHBOUND AT MANVILLE ROAD.
&&
FEBLocal storm report, Jul 23, 6:43 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
643 AM EDT TUE JUL 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD NEW HAVEN 41.31N 72.92W
07/22/2019 NEW HAVEN CT BROADCAST MEDIA
TERMINAL FLOODED AT NEW HAVEN AIRPORT WHEN HEAVY RAIN
OVERWHELMED THE STORM DRAIN SYSTEM. THE AIRPORT IS
CLOSED UNTIL 5:45 PM TUESDAY.
&&
FEBThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:01 PM EDT | Special Weather Statement | OKX | Suffolk | 44 min |
| Jul 22, 8:39 PM EDT | Special Marine Warning | OKX | 54 min | |
| Jul 22, 8:47 PM EDT | Areal Flood Advisory | OKX | Kings, Nassau, Queens, Richmond | 118 min |
| Jul 23, 2:49 AM EDT | Special Marine Warning | OKX | 56 min | |
| Jul 23, 3:29 AM EDT | Special Marine Warning | OKX | 61 min | |
| Jul 23, 4:18 AM EDT | Areal Flood Advisory | OKX | Richmond | 117 min |
| Jul 23, 5:03 AM EDT | Flash Flood Warning | OKX | Bronx, New York, Rockland, Westchester | 117 min |
| Jul 23, 5:14 AM EDT | Areal Flood Advisory | OKX | Westchester | 2 hr |
| Jul 23, 6:13 AM EDT | Areal Flood Advisory | OKX | Kings, Nassau, New York, Queens, Richmond | 2 hr |
| Jul 23, 6:35 AM EDT | Areal Flood Advisory | OKX | Nassau, Suffolk | 115 min |
| Jul 23, 6:57 AM EDT | Flash Flood Warning | OKX | Kings, Nassau, Queens | 2 hr |
| Jul 23, 7:42 AM EDT | Areal Flood Advisory | OKX | Suffolk | 2 hr |
| Jul 23, 8:34 AM EDT | Areal Flood Advisory | OKX | Suffolk | 86 min |
| Jul 23, 7:58 PM EDT | Rip Current Statement | OKX | Suffolk | 25 hr |
Nearby
Flash Flood Warnings in New York, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.